Connecticut, 2009

Tornadoes and Damaging Winds in Connecticut, July 31, 2009

July 31, 2009 · NWS OKX · 21 events in 4 counties and zones

A cold front transiting the Tri-State formed a squall line with multiple bow echoes, producing two tornadoes, and widespread damage from straight line winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$155,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front transiting the Tri-State formed a squall line with multiple bow echoes, producing two tornadoes, and widespread damage from straight line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 31, 1:18 PM EST, 47 minutes earlier.

Area forecast discussion, Jul 31, 1:18 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
218 PM EDT FRI JUL 31 2009

.SYNOPSIS...
A FRONTAL BOUNDARY FROM SOUTHERN NEW ENGLAND TO THE MID ATLANTIC
WILL REMAIN AS AN AREA OF LOW PRESSURE TRACKS NORTHEAST ALONG THIS
SLOWLY DISSIPATING BOUNDARY. WEAK HIGH PRESSURE BUILDS IN SATURDAY
AND SATURDAY NIGHT. A WARM FRONT WILL LIFT THROUGH THE REGION
SUNDAY...FOLLOWED BY A COLD FRONT SUNDAY NIGHT AND MONDAY
MORNING...THEN DISSIPATES OVER THE REGION MONDAY NIGHT. ANOTHER
COLD FRONT APPROACHES FROM THE WEST TUESDAY...THEN CROSSES THE
TRI-STATE TUESDAY NIGHT AND WEDNESDAY MORNING...FOLLOWED BY WEAK
HIGH PRESSURE BUILDING IN.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH #644 HAS BEEN ISSUED FOR THE WHOLE CWA.

EXPECT WIDESPREAD SHRA W/SOME EMBEDDED TSTMS TO ARRIVE OVER SW
ZONES EARLY THIS AFTERNOON AND THEN CONTINUE TO LIFT NE ACROSS THE
CWA THIS AFTERNOON...THIS IN RESPONSE TO TO THE LEAD SHORTWAVE
AHEAD OF THE MAIN ONE. THE HEAVIEST RAINFALL WILL ARRIVE LATE THIS
AFTERNOON/EARLY THIS EVENING IN RESPONSE TO MAIN SHORTWAVE. THEN
TAPERING OF FROM SW TO NE FROM LATE EVENING INTO THE 1ST PART OF
THE OVERNIGHT (MIGHT SEE SOME LINGERING SHOWERS OVER EASTERN AREAS
TOWARDS DAWN...BUT THINK LIKELY WILL BE DRY THROUGHOUT BY THEN).

BIGGEST THREAT THOUGH IS FLASH FLOODING DUE TO HEAVY RAINFALL
(PWATS AROUND 2 INCHES AND 35KT LOW LEVEL JET)...WITH NAM AND CMC-
REG SUGGESTING 2 INCHES COULD ACCUMULATE IN 3 HOURS WITH MAIN RAIN
BATCH. AS RESULT HAVE CONTINUED FLASH FLOOD WATCH. MORE DETAILS IN
THE HYDRO SECTION.

AS FOR SEVERE THREAT...WITH LIMITED CAPE (AT MOST 750 J/KG) DUE TO
CLOUD COVER THERMODYNAMICS ARE NOT GOOD. HOWEVER HAVE VERY MOIST
LOW-LEVELS...WILL BE IN RIGHT REAR QUAD OF 115 KT 3H JET...STRONG
LOW LEVEL HELICITY...BRN 15-25...LIFTING CONDENSATION LEVELS
AROUND 500 METERS...SO HAVE THE POTENTIAL FOR MINI-SUPERCELLS WITH
STRONG ROTATION...AND HENCE A SLIGHT TORNADIC THREAT. WITH 500 MB
TEMPS -6/-7C...WET BULB ZERO HEIGHTS AROUND 13000 FT HAIL IS NOT
LIKELY...SO WET MICROBURSTS IS THE GREATEST THREAT ON THE SEVERE
SIDE. ONCE AGAIN...WITH LIMITED CAPE...DO NOT EXPECT WIDESPREAD
SEVERE WEATHER...BUT A FEW ISOLATED SEVERE CELLS ARE WELL WITHIN
THE REALM OF POSSIBILITIES.

AS FOR TEMPERATURES USED A BLEND OF MAV/MET NUMBERS...WITH HIGHS
NEAR NORMAL AND LOWS SLIGHTLY ABOVE NORMAL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
LOW TO MID LEVEL RIDGING SHOULD KEEP THINGS DRY SATURDAY AND
SATURDAY NIGHT. ASSOCIATED SUBSIDENCE THOUGH LIMITS MIXING TO
AROUND 900 MB...SO EVEN WITH FULL SUNSHINE AND 850 TEMPS
15-16C...SHOULD ONLY SEE HIGHS MID-UPPER 80S INTERIOR AND FROM
AROUND 80 TO THE MID 80S ACROSS LONG ISLAND AND COASTAL CT/NYC
METRO. LOWS SATURDAY NIGHT SHOULD BE FROM THE MID 60S TO AROUND 70
AS INCREASING CLOUD COVER AHEAD OF SURFACE WARM FRONT LIMITS
TEMPERATURE FALL.

WITH NEXT FRONTAL SYSTEM ALSO FOLLOWED NAM/GFS BLEND TO ACCOUNT
FOR DIFFERENCES IN TIMING AND MASS FIELDS (NO STRONG PREFERENCE
EITHER WAY...GFS IN GENERAL HAS BEEN TO FAST OF LATE AND NAM TOO
SLOW).

NAM LESS BULLISH THAN GFS WITH WARM FRONT SUNDAY...BUT WITH
STIFFING LOW LEVEL SSW FLOW...BELIEVE IT SHOULD PUSH THROUGH BY
AFTERNOON...BUT WITH 850 WARM FRONT SHOULD SEE LESS PRECIP THAN
GFS SUGGESTS...THOUGH GIVEN ISENTROPIC LIFT...NAM DOES SEEM UNDER
DONE. ONCE IN WARM SECTOR BY LATE FRIDAY AFTERNOON (IF NOT SOONER)
COULD SEE SOME ISOLATED STRONG TO POSSIBLY SEVERE CONVECTION
AHEAD OF COLD FRONT (500-1000 J/KG CAPE...BRN 15-35). WITH MAIN
DYNAMICS FORECAST TO PASS TO THE SOUTH...SHOULD NOT GET WIDESPREAD
HEAVY RAIN...BUT WITH PWATS 1.5-1.75 INCHES LOCALLY HEAVY
DOWNPOURS IN STRONGER CONVECTION IS POSSIBLE. EXPECT BEST CHANCE
SHRA/TSRA LATE SUNDAY AFTERNOON/EVENING...WITH PRECIPITATION
TAPERING OFF DURING THE OVERNIGHT. MET/MAV BLEND FOLLOWED FOR
HIGHS SUNDAY (A LITTLE BELOW NORMAL)...WITH A MEX/MEX ENSEMBLE
MEAN BLEND USED FOR LOWS SUNDAY NIGHT (SLIGHTLY ABOVE NORMAL).

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
WHILE GFS AND ECMWF AGREE WITH LARGE SCALE IDEA OF MEAN TROUGH
OVER THE EASTERN US THROUGH THE EXTENDED PERIOD...THEY DO HAVE
DIFFERENCES IN THE DETAILS...ESPECIALLY AT THE SURFACE. WITH ECMWF
CALLING FOR GENERALLY MORE UNSETTLED WEATHER THAN THE
GFS EARLY IN THE WEEK...THEN THE GFS LATE IN THE WEEK. FOR NOW WENT
WITH A GFS/ECMWF BLEND...WITH THE BEST CHANCE FOR SHRA/TSRA WITH
YET ANOTHER COLD FRONTAL PASSAGE LATE TUESDAY INTO TUESDAY NIGHT (CHC
POPS) WITH SLIGHT CHANCE POPS OTHER PERIODS. TEMPERATURES WERE
FORECAST TO BE SLIGHTLY BELOW NORMAL THROUGH THE PERIOD.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
THUNDERSTORMS BECOME MORE WIDESPREAD EARLY IN THE FORECAST PERIOD.
POTENTIAL FOR SOME OF THE STORMS TO PRODUCE STRONG GUSTY
WINDS...POSSIBLY APPROACHING SEVERE LIMITS...THROUGH EARLY THIS
EVENING. IFR CONDITIONS LIKELY IN THE THUNDERSTORMS. COASTAL
TERMINALS...IFR TO MVFR IN FOG AHEAD OF THE DEVELOPING CONVECTION.

WITH THE FRONTAL BOUNDARY EXPECTED TO PUSH OFF THE COAST BY LATE
THIS EVENING WINDS SHIFT TO THE WEST...THEN NORTHWEST TO NORTH
WITH IMPROVING CONDITIONS. WITH OUTLYING AREA WINDS BECOMING LIGHT
OVERNIGHT SOME MVFR VISIBILITIES IN FOG POSSIBLE...SOME
UNCERTAINTY IF THIS WILL OCCUR...DEPENDENT ON HOW QUICKLY THE
DRIER AIR MOVES IN. VFR AFTER 12Z SATURDAY...AND WITH LIGHT FLOW
COASTAL TERMINALS WILL LIKELY COME AROUND TO SEA BREEZE DIRECTIONS.

OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...SAT-SAT NIGHT...VFR.
SUN-SUN NIGHT...SUB-VFR IN AFTERNOON/NIGHTTIME SHOWERS/TSTMS. MON...OCNL
SUB-VFR IN PERIODIC SHOWERS/TSTMS. TUE-WED...OCNL SUB VFR IN
SCATTERED SHOWERS AND TSTMS.

&&

.MARINE...
OCEAN SEAS CURRENTLY RUNNING ABOUT 4-5 FT. AS A COLD FRONT AND WAVE
OF LOW PRESSURE APPROACH TODAY...THE PRESSURE GRADIENT WILL TIGHTEN
AND SOUTHERLY FLOW WILL INCREASE TO AROUND 15 KT WITH A FEW GUSTS
JUST SHY OF 25 KT...HELPING TO MAINTAIN THESE HAZARDOUS OCEAN SEAS
INTO TONIGHT. SCA FOR HAZARDOUS SEAS IN EFFECT FOR THAT TIME
FRAME...AND HAS BEEN EXTENDED INTO SATURDAY FOR LINGERING SWELL
AFTER THE FRONTAL PASSAGE. THINK SFC-BASED INVERSION SHOULD
PREVENT STRONG LOW LEVEL JET FROM MIXING DOWN TO THE SFC EXCEPT IN
TSTMS...AND THESE SITUATIONS WILL BE HANDLED VIA SHORT FUSED SPECIAL
MARINE WARNINGS.

THE INCREASING SOUTHERLY FLOW AND BUILDING OCEAN SEAS SHOULD MAKE
FOR ANOTHER DAY OF STRONG/DANGEROUS RIP CURRENTS AT THE OCEAN
BEACHES. SURF ZONE FORECAST AND COASTAL HAZARD STATEMENT
ADDRESS THIS.

SOUTHERLY FLOW MAY BUILD SEAS TO CLOSE TO 5 FT AGAIN SUNDAY INTO
SUNDAY NIGHT. OTHERWISE...MAIN MARINE HAZARD WILL BE TSTMS DURING
THIS TIME FRAME AND ALSO ON TUE.

&&

.HYDROLOGY...
CONTINUE FLASH FLOOD WATCH THROUGH 12Z SATURDAY. WITH PWATS AROUND
2 INCHES...STRONG LOW LEVEL JET AND POTENT 5H/7H VORT PROGGED
ACROSS THE AREA HAVE SOLID POTENTIAL FOR 1.5 TO 2 INCH WIDESPREAD
RAINFALL WITH LOCALLY HIGHER AMOUNTS IN EXCESS OF 4 INCHES.
APPEARS AXIS OF HEAVIEST RAINFALL WILL RUN FROM NYC TO SE CT...BUT
WILL ULTIMATELY BE DEPENDENT ON EXACT TRACK OF 5H/7H VORT.
HEAVIEST RAIN SHOULD START ACROSS SW AREAS BY LATE AFTERNOON/EARLY
EVENING AND NE AREAS BY MID EVENING...THEN TAPER OFF FROM SW TO NE
STARTING LATE IN THE EVENING SW AND ENDING BY THE MID OF THE
OVERNIGHT IN THE NE.

WITH NAM AND CMC-REG SHOWING POTENTIAL FOR 1.75-2.25 INCHES OF
RAIN TO FALL IN A 3 HR PERIOD AND 3 HR FFG GENERALLY 2 INCHES OR
LESS (AND WITH POTENTIAL FOR RAINFALL RATES OF 2 INCHES AN HOUR)
COULD SEE WIDESPREAD FLASH FLOODING ALONG THE AXIS OF HEAVY RAINFALL.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR CTZ005>012.
NY...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR NYZ067>081.
NJ...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR NJZ002>006-011.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL NOON EDT
     SATURDAY FOR ANZ355.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT
     SATURDAY FOR ANZ350-353.

&&

SYNOPSIS...PFM
NEAR TERM...MPS
SHORT TERM...PFM
LONG TERM...PFM
AVIATION...MET
MARINE...BG
HYDROLOGY...PFM
Hazardous weather outlook, Jul 31, 12:34 PM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
134 PM EDT FRI JUL 31 2009

CTZ005>012-NJZ002>006-011-NYZ067>074-078-079-011000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
134 PM EDT FRI JUL 31 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...SEVERE THUNDERSTORM WATCH 644 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075>077-080-081-011000-
KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
134 PM EDT FRI JUL 31 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...SEVERE THUNDERSTORM WATCH 644 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

THERE IS ALSO A HIGH RISK OF RIP CURRENTS AT ATLANTIC BEACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-011000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
134 PM EDT FRI JUL 31 2009

...SEVERE THUNDERSTORM WATCH 644 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MPS

In the hours before

Special weather statement, Jul 31, 12:51 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
151 PM EDT FRI JUL 31 2009

CTZ005-009-010-NYZ070-071-311845-
NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-SOUTHERN FAIRFIELD-SOUTHERN
NEW HAVEN-SOUTHERN WESTCHESTER-
151 PM EDT FRI JUL 31 2009

...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD...SOUTHERN NEW HAVEN AND
WESTCHESTER COUNTIES...

AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW CANAAN...AND MOVING EAST AT 25 MPH.

GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Jul 31, 12:54 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
154 PM EDT FRI JUL 31 2009

NYZ067>070-311845-
NORTHERN WESTCHESTER-ORANGE-PUTNAM-ROCKLAND-
154 PM EDT FRI JUL 31 2009

...STRONG THUNDERSTORM WILL IMPACT PUTNAM...ROCKLAND...SOUTHEASTERN
ORANGE AND WESTCHESTER COUNTIES...

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREENWOOD LAKE...OR NEAR WARWICK...AND
MOVING NORTHEAST AT 25 MPH.

PEOPLE IN PUTNAM...ROCKLAND...SOUTHEASTERN ORANGE AND WESTCHESTER
COUNTIES...INCLUDING GREENWOOD LAKE...WARWICK...MONROE...HARRIMAN...
WEST POINT...PEEKSKILL AND COLD SPRING...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC
Special weather statement, Jul 31, 1:25 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
225 PM EDT FRI JUL 31 2009

NJZ003-NYZ069-070-311915-
BERGEN-NORTHERN WESTCHESTER-ROCKLAND-
225 PM EDT FRI JUL 31 2009

...DEVELOPING THUNDERSTORMS WILL IMPACT NORTHWESTERN BERGEN...
ROCKLAND AND WESTCHESTER COUNTIES...

AT 224 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR SUFFERN...AND MOVING EAST AT 20 MPH.

PEOPLE IN NORTHWESTERN BERGEN...ROCKLAND AND WESTCHESTER COUNTIES...
INCLUDING SUFFERN...SLOATSBURG...MONSEY...NANUET...POMONA...NEW
CITY...HAVERSTRAW AND OSSINING...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

JMC
Special weather statement, Jul 31, 1:25 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
225 PM EDT FRI JUL 31 2009

CTZ005-006-009-010-311930-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-SOUTHERN NEW
HAVEN-
225 PM EDT FRI JUL 31 2009

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD AND SOUTHERN NEW HAVEN
COUNTIES...

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SEYMOUR TO NEW
CANAAN...MOVING EAST AT 15 MPH.

INTENSE CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN...WITH
RAINFALL RATES OF UP TO 2 INCHES AN HOUR...IS OCCURRING WITH THESE
STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Local storm report, Jul 31, 1:35 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
235 PM EDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND DMG     MIDDLETOWN              41.45N 74.42W
07/31/2009                   ORANGE             NY   PUBLIC

            6 TREES SNAPPED IN BACKYARD OF 113 CURBYTOWN ROAD.

&&

RC
Special weather statement, Jul 31, 1:49 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
249 PM EDT FRI JUL 31 2009

CTZ005-009-NJZ003>005-NYZ069>071-073-311945-
BERGEN-BRONX-EASTERN PASSAIC-ESSEX-NORTHERN FAIRFIELD-NORTHERN
WESTCHESTER-ROCKLAND-SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-
249 PM EDT FRI JUL 31 2009

...STRONG THUNDERSTORMS WILL IMPACT BERGEN...BRONX...FAIRFIELD...
NORTHERN ESSEX...PASSAIC...ROCKLAND AND WESTCHESTER COUNTIES...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OSSINING TO EAST
HANOVER...AND MOVING EAST AT 35 MPH.

PEOPLE IN BERGEN...BRONX...FAIRFIELD...NORTHERN ESSEX...PASSAIC...
ROCKLAND AND WESTCHESTER COUNTIES...INCLUDING FAIRFIELD...NANUET...
WAYNE...NEW CITY...HAVERSTRAW...PEARL RIVER...HAWTHORNE...OSSINING...
CALDWELL AND RIDGEWOOD...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

JMC

The radar

The Brookhaven radar (KOKX), 48 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
July 31, 2:05 PM EST
Where
Fairfield County, 0.76 mi SSE of Pine Rock Park
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.261, -73.093

Several trees were reported down in Pine Rock Park.

Thunderstorm Wind, Middlesex

When
July 31, 2:38 PM EST
Where
Middlesex County, 1.11 mi S of South Farms
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.534, -72.621

Wires were reported down at 177 Randolph Road.

Thunderstorm Wind, Fairfield

When
July 31, 2:38 PM EST
Where
Fairfield County, 2.16 mi E of Botsford
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
41.367, -73.228

A tree and power lines fell across High Rock Road in the town of Sandy Hook, closing the road for a few hours.

Thunderstorm Wind, New Haven

When
July 31, 2:39 PM EST to 2:40 PM EST
Where
New Haven County, 0.69 mi S of Naugatuck
Measured
83 kt (96 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.470, -73.050

Spotter reports indicate downed trees near the off/on ramps of exit 25 on Route 8 North, extending east for about 200 yards to near a commuter parking lot on Cross Street and onto Andrasko Road. Downed trees near the Route 8 ramps were facing toward the north and northwest, while those near the parking lot and on Andrasko Road were oriented east and southeast. Some healthy trees in the damage area were snapped about one-third of the way down from the top. This damage is indicative of a microburst with estimated maximum winds of about 95 mph.

Thunderstorm Wind, New London

When
July 31, 2:45 PM EST
Where
New London County, 0.69 mi SSW of Groton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.320, -72.074

A boat was reported overturned at Eastern Point Beach, with minor damage.

Thunderstorm Wind, New Haven

When
July 31, 2:45 PM EST
Where
New Haven County, 1.38 mi N of Oronoke
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
41.550, -73.081

Many tree branches were reported down near 50 Thompson Avenue.

Thunderstorm Wind, Fairfield

When
July 31, 2:45 PM EST
Where
Fairfield County, 1.28 mi SSW of Greenfield Hill
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$3,000
Reported by
Newspaper
Coordinates
41.154, -73.314

A 15 inch diameter branch fell into a roof on a house on Greenport Lane, causing minor injuries to the occupant.

Thunderstorm Wind, Fairfield

When
July 31, 2:50 PM EST
Where
Fairfield County, Shelton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.320, -73.100

Minor damage was reported to 15-20 condominiums. Trees and power lines were also reported to be intertwined.

Thunderstorm Wind, Fairfield

When
July 31, 2:52 PM EST
Where
Fairfield County, Fairfield
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
41.130, -73.250

Multiple trees and wires were reported down throughout the town.

Thunderstorm Wind, Fairfield

When
July 31, 2:55 PM EST
Where
Fairfield County, 1.79 mi WSW of Oronoque
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
41.238, -73.131

Multiple trees fell across the Merritt Parkway between exits 52 and 53 closing the road for 3 hours, and causing multiple accidents.

Tornado, Fairfield

When
July 31, 2:56 PM EST to 2:57 PM EST
Where
Fairfield County, 0.52 mi W of Pine Rock Park to 0.69 mi N of Pine Rock Park
Rating
EF1
Path length
0.86 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.270, -73.110

A narrow path of wind damage extended along the Yutaka Trail near Kanungum Trail and Agawam trail to Long Hill Avenue near Pochong Trail. The most concentrated wind damage was along Oronogue trail, where many trees were downed.

Thunderstorm Wind, Fairfield

When
July 31, 2:59 PM EST
Where
Fairfield County, 0.94 mi ESE of Westport
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
41.146, -73.353

A large limb fell into a house, injuring an occupant.

Thunderstorm Wind, New Haven

When
July 31, 3:00 PM EST
Where
New Haven County, 1.11 mi SSW of Orange to 1.25 mi S of Orange
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.255, -73.037

Dozens of trees were reported uprooted and snapped, mainly along Woodruff Road and Ardmore Road near the Milford/Orange Town Line. This caused minor property damage to fences, roofs, and windows.

Thunderstorm Wind, New Haven

When
July 31, 3:00 PM EST
Where
New Haven County, 1.43 mi W of Orange
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
41.270, -73.058

Numerous trees were brought down across the Merritt Parkway between exits 55 and 56 closing the road for a few hours and causing multiple accidents.

Thunderstorm Wind, New Haven

When
July 31, 3:05 PM EST
Where
New Haven County, 0.51 mi N of Meriden
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
NWS Employee
Coordinates
41.537, -72.800

Main Street was closed due to multiple trees down across the road.

Thunderstorm Wind, New Haven

When
July 31, 3:20 PM EST
Where
New Haven County, North Branford
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio
Coordinates
41.320, -72.770

Tornado, New Haven

When
July 31, 3:28 PM EST to 3:33 PM EST
Where
New Haven County, 1.48 mi NNE of East River to 1.25 mi WNW of Griswold Arpt
Rating
EF1
Path length
2.94 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.300, -72.620

The tornado cut a narrow, discontinuous swath of damage nearly 3 miles long from near Copse Trail east-southeast to Hull Road between Acorn and Saxon Roads. Downed trees on Wellsweep Drive were strewn in multiple directions in a pattern indicative of a tornado. Snapped and uprooted hardwood trees were also indicative of maximum wind speeds around 100 mph, or EF1 on the Enhanced Fujita Scale.

Thunderstorm Wind, New Haven

When
July 31, 3:30 PM EST
Where
New Haven County, Guilford
Measured
61 kt (70 mph) estimated gust
Property damage
$13,000
Reported by
Trained Spotter
Coordinates
41.280, -72.680

Numerous trees were reported down in Guilford, including one which fell on a car.

Thunderstorm Wind, Middlesex

When
July 31, 3:43 PM EST
Where
Middlesex County, Chester
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
41.400, -72.450

Numerous trees were reported down.

Thunderstorm Wind, New London

When
July 31, 3:53 PM EST
Where
New London County, Old Lyme
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
41.320, -72.330

Numerous trees were reported down.

Thunderstorm Wind, Middlesex

When
July 31, 3:53 PM EST
Where
Middlesex County, Deep River
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
41.380, -72.430

Numerous trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyThe tornado archive for Connecticut, 2009Warnings in Connecticut, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189786, 189787, 189803, 189788, 189789, 189790, 189806, 189791, 189792, 189804, 189782, 189793, 189802, 189805, 189794, 189795, 189785, 189796, 189797, 189798, 189799.